More Sore Throats in People on Acne Medication

Published November 22, 2011

| Reuters

Young adults who take oral antibiotics for acne may be more likely to get sore throats, according to a new study.

While it's not clear that the medications caused the achy throats, researchers say long-term use of antibiotics might change the balance of bacteria in the throat. In principle, that could allow infection-causing strains to multiply.

"These people are more prone to upper respiratory tract infections, but we certainly don't know why," said Dr. David Margolis, from the University of Pennsylvania in Philadelphia, who worked on the study.

He pointed out that people taking antibiotics for acne are generally young and healthy and may take them for months or even years on end -- so it's important to be aware of any possible consequences of their use

So far, though, his research team hasn't seen an extra risk of antibiotic resistance due to acne medications, the most common of which are tetracyclines. And any chance of a sore throat, he added, may be worth the medication's benefits in many cases.

"Upper respiratory tract infections are pretty self-limited and mild," said Margolis, whose findings appeared Monday in the Archives of Dermatology.

He and his colleagues conducted two different studies of college and graduate students at Penn.

In the first, they surveyed a group of 266 students on whether or not they had acne, as well as if they were regularly using oral antibiotics. They also asked the students if they'd had a sore throat in the last month.

Ten of the 15 students who were taking oral antibiotics for acne reported having a sore throat recently.

That compared to 47 of 130, or just over one-third of students with acne who weren't taking antibiotics who'd had a sore throat -- and slightly fewer students with no acne at all.

In the second study, the researchers followed a different group of close to 600 students over the course of a school year, tracking how many had acne. They also recorded which students visited the health center with a sore throat, as well as the antibiotics students took.

More than 11 percent of the student taking oral antibiotics for acne also visited a doctor for a sore throat, compared to only about three percent of those not taking the medications. Students using topical antibiotics for acne, such as lotions and ointments, didn't have an extra risk.

The researchers couldn't pin the sore throats on a particular type of bacteria -- only a few of the students tested positive for Streptococcus, for instance.

That puts a kink in the theory that antibiotics are throwing off the balance of bacteria in the throat and increasing infection risks, but it certainly doesn't disprove it, Margolis added.

"There's an unlimited number of bacteria... and we only looked at a few," he told Reuters Health.

"It's hard to know what it means because we don't know what the cause of the (sore throat) was, we just know what it wasn't, and that's strep throat," said Dr. Guy Webster, a dermatologist at Jefferson Medical College in Philadelphia who wasn't involved in the new study.

He said that while changes in throat bacteria is one possible explanation for the sore throats, another is that the antibiotics are causing a slightly upset and bloated stomach, and that stomach acid is coming up and irritating the throat.

Regardless, Webster told Reuters Health, people taking the drugs who get achy throats shouldn't worry.
"It's not a warning sign of anything evil going on, that's for certain," he said.

And the findings don't mean people should avoid oral antibiotics for acne treatment altogether, Margolis added.

"People always have to look at the risks and the benefits. Certainly acne can be a severe problem for people. Certainly oral antibiotics are a time-honored therapy and I'm not trying to tell people not to use them," he said.

URL

http://www.foxnews.com/health/2011/11/22/more-sore-throats-in-people-on-acne-medication/